Diazepam prescribed for rls

In December it was confirmed that I was suffering from long QT syndrome after I had a cardiac arrest at work. I spent 3 weeks in hospital but on returning home I have been suffering from severe restless legs at night in bed which has prevented me from sleeping. I am on a very low dosage of beta blockersl I have been to my GP who has prescribed me diazepam but to take one only when I need it. I really don't want to take diazepam . Anyone else had anything similar?

5 Replies

  • Get your Dr to prescribe you Mirapex - .088 at first and titrate up, if that doesnt do the job after a week. I'm on .18 and that is working for me. Had some augmentation when I had Antihistamines for sinus- an absolute no no. Check out very good chart on medications RLS UK. Ive had to educate my Dr on this issue. Then he prescribed me Amitriptyline. I wonder how I'm still alive. I've found diazepam only mildly works. Oxynorm (Oxycodone ) 5 works a treat - but only use it one night in three to avoid dependancy. I have some left over from spinal reconstruction. Hope this helps some you.

    BTW- music is a very good distraction - and I believe a large part of RLS is due to underlying issues (dopamine deficiency etc) which can be masked by activities and distraction. Hence it rears its nasty head when we relax.

    Good luck everybody and keep strong.

  • Hi, I also have a heart condition (in my case AF) and was prescribed DIGOXIN in hospital. I had never suffered from RLS until then.

    It was a nightmare time from then on for me. I had 24/7 unrelenting whole body RLS for several months. I had several hospital admissions with complete exhaustion and despite telling doctors about the RLS they didn't offer any useful help (a cardiology junior doctor actually recommended Quinine (completely useless for RLS and dangerous for those with heart problems) my own GP advised taking Amitriptylline, which actually made it worse !)

    It was only after seeing a chest doctor who mentioned how restless I was and how tired I looked, I told her about the RLS symptoms I was having and as luck would have it finally met a doctor who understood - she had had it herself during her pregnancies (but luckily for her not afterwards).

    She asked when had it started etc. and said it was probably caused by the Digoxin which is "known" to cause restlessness as a side-effect in some people.

    Amazingly not either one of the 2 supposedly eminent Cardiologists I had seen had mentioned this !

    Anyway, Digoxin was stopped and I was put on a different beta-blocker called "Bisoprolol".

    Within 48 hours my RLS symptoms had reduced substantially and had gone altogether after approximately 6 weeks.

    I don't think the Bisoprolol is quite as effective as Digoxin was however, it's good enough for me, I think having 24/7 RLS was much more detrimental to my health !!

    I have had the odd episode since following various meds, most cough and cold treatments eg. benylin and all anti-histamines I've tried so far.

    Most on here have the genetic/hereditary form of RLS whilst some like myself have a secondary type with no family history of it.

    Please note I am not in anyway advising you to stop or change your medications, this is just my story !!

    I just think if anyone starts RLS with no previous history, it's worth looking into any new meds that were prescribed prior to RLS starting and discussing it with your GP or specialist as there are often alternative meds than can be prescribed.

    There are websites which I'm sure one of the good people on here can direct you to (hint, hint Pippins or Elisse !!) that list drugs etc. to avoid if suffering from RLS.

    I wish you and all the rest of the RLS ers out there, good sleep and relief from RLS.


  • Thanks for the advice..I was put on bisprolol in hospital and I thought that it was this that was causing the rls but my doctor says that I am on such a low dosage that it shouldn't have any effect but this was the I only med I am on!

  • Hi, I was on the lowest dose of Digoxin as well.

    I don't think it's the dose that matters, just a small dose of whichever is the problematic "ingredient" is enough to cause problems.

    I've just googled Bisoprolol side effects and note way down on the list "Restlessness !", it's uncommon (as with the Digoxin for me), but it's there.

    If you have no previous or family history and your RLS started only after your heart attack and new prescription it is worth asking your Cardiologists advice.

    Don't suffer in silence, after all lack of sleep is not good for you.

    My then GP didn't seem to know much about it I'm afraid.

    My new one is much more "with it" and most importantly is willing to listen and help if she can.

    There are many different drug treatments for RLS, I didn't want to go down the Parkinson's drugs route at the time although I now know from this site that many do and are fairly successful.

    Others use strong prescribed opiates that also work. Indeed the only relief I ever had was from Tramodol (prescribed as pain relief for PN), which enabled me to have 2 or 3 hours sleep a day.

    I hope you can get some help.


  • IDuffers one I had a cardiac arrest last summer I too have along q wave .have had R l s since I was 10now 79 I am on lyrica and tramadol plus my cardiac stuff.I have to say I personally have only had relief from Dilaudid which I am not allowed or should I say my physicians don,t want to prescribe it in case I keel over again.my cardiologist consented to codeine but my GP won,t entertain the idea.

You may also like...